Alert archive / Montana / Special Weather Statements in 2020

Special Weather Statement, NWS Missoula, MT

August 6, 2020Powell County, Montana

NWS Missoula, MT issued this special weather statement at Aug 6, 2020, 4:39 PM MDT for Powell County, Montana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2020, 4:39 PM MDT (22:39 UTC)
Expired
Aug 6, 2020, 5:30 PM MDT
In force
51 min
Issued by
NWS Missoula, MT

County Powell County, MT

The radar

The Missoula radar (KMSX), 127 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2020-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2020-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-467 J/kg
Mixed-layer LCL
2592 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

695 
WWUS85 KMSO 062239
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
439 PM MDT Thu Aug 6 2020
 
MTZ007-062330-
Butte/Blackfoot Region MT-
439 PM MDT Thu Aug 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEER LODGE...EAST
CENTRAL GRANITE AND SOUTHEASTERN POWELL COUNTIES UNTIL 530 PM MDT...

At 438 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles south of Drummond to 8 miles southeast
of Deer Lodge. Movement was northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Deer Lodge, Garrison, Finn, Maxville, Jens, Brock Creek, Goldcreek,
Blossburg, Avon and Elliston.

LAT...LON 4642 11231 4639 11235 4639 11240 4633 11246
      4634 11247 4633 11253 4630 11257 4627 11256
      4624 11259 4648 11330 4690 11280 4683 11279
      4683 11254 4670 11253 4670 11241 4666 11240
      4666 11232 4663 11230 4657 11232 4654 11230
TIME...MOT...LOC 2238Z 226DEG 35KT 4650 11314 4632 11260 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:00 PM MDT, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 6, 2:00 PM MDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
200 PM MDT Thu Aug 6 2020

.DISCUSSION...An upper level trough is driving a surface cold
front across the northern Rockies. Between this afternoon and
tonight, much of the area will see scattered thunderstorms as a
result. Southwest Montana, including Butte are the most likely to
be affected by thunderstorms this evening, though there will be
some storms in northwest Montana too.

Friday will start out breezy as the region will be on the cool
side of the front. Temperatures will also be 10 to 15 degrees
cooler than today.

The rest of the weekend will be very nice as well, with no rain
expected and temperatures will warm into the upper 70s to mid 80s
across most of the region.

Next week the region will remain on the fringes of a ridge of high
pressure from the southwest US and more active weather is expected to
the north. Several troughs will move through and keep the ridge
pushed down while it remains strong enough to drive the troughs
and the jet stream to north. The result will be pleasant weather
with some breezes and near average temperatures.

Models show that it all starts to break down towards the end of
the week. Thursday and Friday could see a deep trough and strong
cold front move into the region. At that lead time uncertainty
remains high, especially for timing. However, about 70 percent of
ensemble members across 3 prominent model systems show a
significant cold trough affecting the northern Rockies in mid-
August.

&&

.AVIATION...Scattered showers and thunderstorms are possible
across southwest Montana impacting mainly BTM from 06/2000z to
07/0000Z. Confidence is low, but SMN, GPI and MSO may encounter an
isolated thunderstorm through 07/0300Z. Erratic winds to 40 knots
are possible besides the usual lightning and small hail threats.
Also gusty westerly winds will impact most terminals through
07/0300Z. GPI will experience mainly a southerly breeze overnight
as a large upper level trough swings through. Expect breezy and
VFR conditions on Friday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...ID...&&

In the hours before

Special weather statement, Aug 6, 4:39 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
439 PM MDT Thu Aug 6 2020

MTZ007-062330-
Butte/Blackfoot Region MT-
439 PM MDT Thu Aug 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEER LODGE...EAST
CENTRAL GRANITE AND SOUTHEASTERN POWELL COUNTIES UNTIL 530 PM MDT...

At 438 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles south of Drummond to 8 miles southeast
of Deer Lodge. Movement was northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Deer Lodge, Garrison, Finn, Maxville, Jens, Brock Creek, Goldcreek,
Blossburg, Avon and Elliston.

LAT...LON 4642 11231 4639 11235 4639 11240 4633 11246
      4634 11247 4633 11253 4630 11257 4627 11256
      4624 11259 4648 11330 4690 11280 4683 11279
      4683 11254 4670 11253 4670 11241 4666 11240
      4666 11232 4663 11230 4657 11232 4654 11230
TIME...MOT...LOC 2238Z 226DEG 35KT 4650 11314 4632 11260

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:10 PM MDTSpecial Weather StatementMSOPowell50 min
Aug 6, 5:50 PM MDTSpecial Weather StatementMSOSilver Bow40 min

Nearby

Special Weather Statements in Montana, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.